Tornadoes · United States · Arkansas · 2020

EF3 Jonesboro tornado, Arkansas, March 28, 2020

From Jonesboro to Aetna, this EF3 tornado ran 12.5 miles across Craighead County on March 28, 2020, touching down at 4:58 PM CDT and reaching 600 yards wide. It killed nobody and injured 22, and did $300 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
March 28, 2020
Touchdown
4:58 PM CDT (21:58 UTC)
Lifted
5:14 PM CDT (22:14 UTC)
On the ground
16 minutes
Path length
12.5 miles (20.2 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
22
Property damage
$300 million
County
Craighead County
Touchdown point
35.809, -90.685
Lift-off point
35.934, -90.523
Record number
2003281558-01

The damage survey

25 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 148 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A low pressure system moved across the midwest with a trailing cold front stretched south into Arkansas. As the cold front tracked eastward storms developed across central and eastern Arkansas during the late afternoon of March 28, 2020. Increasing instability combined with a good deal of wind shear led to the development of supercells across eastern Arkansas along with a strong tornado near Jonesboro, Arkansas, and another weaker tornado in Greene County, Arkansas. Supercells eventually formed into a line along the Mississippi River and then moved across the remainder of the Mid-South producing wind damage and large hail.

This tornado developed just north of I-555 and west of Caraway Road. The tornado quickly intensified and caused EF2 damage near the intersection of Caraway Rd. and Race St. The tornado weakened slightly, but produced EF2 damage again at the Mall at Turtle Creek. The tornado reached its most intense stage as it approached and moved across the Jonesboro Airport. Several large industrial buildings were severely damaged. As the tornado moved through residential areas northeast of the airport, it caused EF2 to isolated EF3 damage to homes. The tornado began weakening after it crossed Highway 49 northeast of Jonesboro, with the final damage observed to the northeast of Brookland. Peak winds were estimated at 150 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Mar 28, 3:37 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 28, 3:37 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
337 PM CDT Sat Mar 28 2020

.DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
/18Z TAFs/

MVFR CIGs are expected to prevail for most of the day today along
with strengthening southerly winds and gusts up to 25 kts. A line
of showers and thunderstorms is expected to move quickly across
the Mid-South late evening. Showers should move into JBR by 22Z
then progress eastward through the night. Temporary IFR conditions
due to heave rain is likely in association with thunderstorms
along with gusty winds with thunderstorms. Winds will diminish
overnight to less than 10kt, shifting southwest to west. Skies
will likely clear by early morning and persist through Sunday.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 4:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FUNNEL CLOUD     SW WALDENBURG           35.56N  90.93W
03/28/2020                   POINSETT           AR   LAW ENFORCEMENT

            FUNNEL CLOUD SOUTH OF WALDENBURG.

&&
Local storm report, Mar 28, 4:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FUNNEL CLOUD     2 S WEINER              35.59N  90.90W
03/28/2020                   POINSETT           AR   PUBLIC

            FUNNEL CLOUD REPORTED SOUTH OF WEINER.

&&
Special weather statement, Mar 28, 4:37 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT Sat Mar 28 2020

ARZ009-018-MOZ113-282200-
Greene AR-Clay AR-Dunklin MO-
437 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 437 PM CDT...a strong thunderstorm producing penny size hail was
located near Marmaduke, moving northeast at 60 mph.

People in northeastern Greene...eastern Clay and northeastern Dunklin
Counties should monitor this storm closely.

LAT...LON 3663 8996 3645 8996 3639 8997 3611 9040
      3624 9055 3650 9032 3650 9022 3652 9022
      3654 9021 3655 9019 3657 9018 3659 9019
      3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2137Z 225DEG 51KT 3624 9041

MJ
Local storm report, Mar 28, 4:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FUNNEL CLOUD     CASH                    35.80N  90.93W
03/28/2020                   CRAIGHEAD          AR   LAW ENFORCEMENT

            FUNNEL CLOUD NEAR CASH.

&&

The surface observations

Jonesboro (JBR), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Memphis radar (KNQA), 88 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of March 28, 2020

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 281:59 PM CDTEF1Adams, IA7.5115$125,000
March 284:18 PM CDTEF1Jackson, AR5.3200$200,000
March 284:26 PM CDTEF0Marshall, IA1.375
March 285:25 PM CDTEF1Greene, AR3.0100$300,000
March 285:39 PM CDTUnratedKnox, IL0.110
March 285:39 PM CDTUnratedBlack Hawk, IA2.340
March 285:49 PM CDTEF0Black Hawk, IA2.1115$75,000
March 285:55 PM CDTUnratedBlack Hawk, IA0.320
March 286:15 PM CDTEF1Buchanan, IA7.450
March 286:30 PM CDTEF1Fayette, IA3.9140$165,000
March 286:40 PM CDTEF0Fayette, IA3.650$75,000
March 287:43 PM CDTUnratedHenry, IL1.110
March 287:58 PM CDTEF2Henderson, KY16.8500$500,000
March 288:01 PM CDTEF1Fulton, IL2.1100$100,000
March 288:18 PM CDTEF2Henderson, KY to IN5.15752$2.0 million
March 288:20 PM CDTEF1Whiteside, IL2.220
March 288:25 PM CDTEF1Dubuque, IA3.850
March 288:35 PM CDTEF1Grant, WI6.2120$180,000
March 288:58 PM CDTEF1Peoria, IL3.350$300,000
March 289:13 PM CDTEF1Ogle, IL7.0400

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.